New Mexico, 2018

Drought in New Mexico, August 1 to 31, 2018

August 1 to 31, 2018 · NWS ABQ · 38 events in 38 counties and zones

Widespread severe to extreme drought conditions at the end of July 2018 improved only slightly through August 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions improved slightly to around 64 percent of the state, of which around 36 percent was deemed extreme drought or worse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread severe to extreme drought conditions at the end of July 2018 improved only slightly through August 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions improved slightly to around 64 percent of the state, of which around 36 percent was deemed extreme drought or worse. Exceptional drought improved very little to around 15 percent of New Mexico. Scattered to numerous showers and thunderstorms occurred throughout the month, especially around the higher terrain of central New Mexico, the Rio Grande Valley, and eastern New Mexico. Widespread rainfall amounts of one to three inches occurred across central and eastern New Mexico with pockets of between four and six inches around the Gila region and the eastern plains. Thunderstorms across eastern New Mexico were strong to severe on several days during the month. The Four Corners region remained on the dry side during August 2018 with no improvement to exceptional drought conditions. Several small wildfires that started due to lightning strikes along the Continental Divide in July continued to burn slowly through mid to late August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 10:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1136 PM MDT Tue Jul 31 2018

.AVIATION...
06Z TAF CYCLE
Showers and perhaps a thunderstorm will move in the vicinity of KSAF
through 07Z, then area terminals will remain VFR with no convection
through at least mid day Wednesday. A very active day is forecast
late Wednesday afternoon/evening, with thunderstorm impacts possible
at KSAF and KLVS, followed by KTCC, KROW, KAEG and KABQ in terms of
probabilities. Hail and strong/erratic winds along with MVFR
conditions are likely with storms late Wednesday.

11

&&

.PREV DISCUSSION...228 PM MDT Tue Jul 31 2018...
.SYNOPSIS...
The active weather pattern will continue through the forecast period
with daily rounds of showers and thunderstorms each day and night,
mostly in the afternoons and evenings.

High pressure remains near the UT/NV/AZ borders. It will drift
southeast into AZ Wednesday and approach the AZ/NM border Thursday.
It quickly reforms off the CA coast Friday, remains there Saturday
then it's centered over NM Sunday. The high will strengthen early
next week while remaining close to NM. A couple of short wave troughs
will slip into northeast NM the remainder of this week, one Wednesday
evening and another Friday evening. These will provide a fresh batch
of deep moisture to much of the state. The second half of the week
will be very active with widespread showers and thunderstorms. The
storm activity will diminish some over the weekend into early next
week.

&&

.DISCUSSION...
A slow start to the showers and thunderstorms this afternoon with
pretty much just the Southwest Mountains getting any decent
lightning. Things will pick up late this afternoon and this evening
with isolated showers and storms everywhere but the far northwest,
closest to the upper high pressure area. A few storms could become
severe in central NM. The convection will be slow to diminish after
midnight tonight.

High pressure aloft will drift into AZ Wednesday while a short wave
trough approaches from the northwest. This trough will drop into
eastern NM and bring enhanced moisture and convection Wednesday
night, with western areas active as well. Western and central areas
will be favored for storms Thursday into Thursday night, while the
east stabilizes some.

The nearby high pressure area will quickly retreat off the west coast
Friday as the next short wave trough moves in from the northwest.
Late Friday and Friday night will again be very active with plenty of
showers and thunderstorms. The upper high will move back over NM this
coming weekend and strengthen nearby early next week. This will
result in less convection, with scattered storms over the mountains
and isolated over the valleys and eastern highlands. The eastern
plains will see less storm coverage over the weekend and may be
completely dry early next week.

CHJ

&&

.FIRE WEATHER...
Deep layer moisture will continue increasing over New Mexico through
the remainder of this week. High pressure over eastern Arizona will
drift eastward and weaken through late week. This will set the stage
for north to south steering flow to become very light and elevate
the flash flood threat. Friday to Saturday currently appears to be
the most active period with near record precipitable water values.
Temperatures will be near to slightly below normal in this pattern
for the entire area. Min humidity will range from near 20% across
western NM to near 40% along the TX border. Overnight max humidity
recoveries will be good to excellent areawide. An overall decrease
in the coverage of showers and storms is possible by Sunday as upper
level high pressure strengthens over NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jul 31, 2:05 AM MST, 21 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Jul 31 2018

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Jul 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A round of afternoon and evening thunderstorms will develop over the
northern and western mountains early this afternoon, moving south
over the lower elevations during late afternoon and early evening..
A few strong storms are possible this afternoon and evening with
locally heavy rainfall, small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm coverage is forecast to increase Wednesday and remain active
Thursday through the weekend. Strong to severe storms are possible in
eastern New Mexico Wednesday afternoon and evening. Additionally,
localized flash flooding, especially over and near recent burn
scars, is possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, Jul 31, 7:37 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
837 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 W RIO RANCHO          35.27N 106.71W
07/31/2018  E1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            IDALIA AND UNSER

&&

EVENT NUMBER ABQ201800768

JLS
Local storm report, Jul 31, 7:49 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             1 ESE RIO RANCHO        35.27N 106.65W
07/31/2018  E0.88 INCH       SANDOVAL           NM   TRAINED SPOTTER

            NORTHERN AND ROCKAWAY

&&

EVENT NUMBER ABQ201800769

JLS
Special weather statement, Jul 31, 7:53 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
853 PM MDT TUE JUL 31 2018

NMZ522-524-010330-
South Central Highlands-Estancia Valley-
853 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TORRANCE COUNTY
UNTIL 930 PM MDT...

At 853 PM MDT, Doppler radar was tracking a strong thunderstorm over
Estancia, moving south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estancia, Mountainair and Willard.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3444 10628 3453 10625 3453 10622 3456 10624
      3482 10614 3478 10592 3438 10597
TIME...MOT...LOC 0253Z 011DEG 27KT 3473 10605

28
Local storm report, Jul 31, 8:28 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
928 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             4 NW RIO RANCHO         35.31N 106.71W
07/31/2018  E1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            KING AND UNSER

&&

EVENT NUMBER ABQ201800770

JLS
Local storm report, Jul 31, 8:32 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
932 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             ROCIADA                 35.83N 105.42W
07/31/2018  M1.00 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800771

AC
Local storm report, Jul 31, 8:51 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
951 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 NW MINERAL HILL       35.64N 105.44W
07/31/2018  E1.00 INCH       SAN MIGUEL         NM   TWITTER FEED

&&

EVENT NUMBER ABQ201800772

JLS

Event by event

38 drought. Local standard time, as filed.

Drought, West Central Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018 for areas around Gallup.

Drought, Curry County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July continued through August 2018 for western Curry County. The far eastern portion of the county was completely eliminated from drought in August.

Drought, Quay County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July continued through August 2018 for western Quay County. The far eastern portion of the county was completely eliminated from drought in August.

Drought, Union County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July improved to severe drought through August 2018. The far eastern portion of the county was completely eliminated from drought in August.

Drought, San Francisco River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018.

Drought, Northwest Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, Far Northwest Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, Chuska Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, Northwest Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, West Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July continued through August 2018.

Drought, Southwest Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018.

Drought, West Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from July continued through August 2018.

Drought, San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, Jemez Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July improved to extreme drought for parts of the Jemez Mountains through August 2018.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, West Slopes of the Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July improved to extreme drought for parts of the area through August 2018.

Drought, East Slopes of the Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued to improve to extreme drought for parts of the area through August 2018. Locations within western San Miguel County remained under severe drought through August.

Drought, Upper Rio Grande Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, Lower Chama River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July continued through August 2018.

Drought, Sandia/Manzano Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018.

Drought, Albuquerque Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018. Parts of the area south of the metro improved to moderate drought through August.

Drought, Raton Ridge/Johnson Mesa

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July continued through August 2018.

Drought, Far Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from July improved to extreme drought for parts of the area through August 2018.

Drought, Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018.

Drought, Estancia Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018.

Drought, Harding County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July improved to severe drought through August 2018.

Drought, Eastern San Miguel County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July improved to severe drought for most of the area through August 2018.

Drought, Guadalupe County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July improved to severe drought for most of the area through August 2018.

Drought, Roosevelt County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July improved to severe drought for the eastern half of the county through August 2018. Parts of far eastern Roosevelt County improved to moderate drought in August.

Drought, Santa Fe Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July continued through August 2018.

Drought, De Baca County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July continued through August 2018.

Drought, South Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from July improved to moderate drought for parts of the area through August 2018.

Drought, Chaves County Plains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from July continued through August 2018.

Drought, Eastern Lincoln County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Severe drought conditions from July improved to moderate drought for parts of the area through August 2018.

Drought, South Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from July improved to moderate drought through August 2018.

Drought, Southwest Chaves County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018.

Drought, Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from July continued through August 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771986, 771987, 771988, 771989, 771990, 771991, 771992, 771993, 771994, 771995, 771996, 771997, 771998, 771999, 772000, 772001, 772002, 772003, 772004, 772005, 772006, 772007, 772008, 772009, 772010, 772011, 772012, 772013, 772014, 772015, 772016, 772017, 772018, 772019, 772020, 772021, 772022, 772023.